Introduction. Intravenous drug abuse is a global concern with an estimated 16 million people engaging in this behavior worldwide. (1) In addition, Methamphetamine abuse is widely reported with 1.2 million Americans declaring its use in 2012. (2)
Case description. The patient presented to the Emergency Department for “right groin pain” at a site she had been injecting methamphetamine. She had a palpable, non-pulsatile mass of her right groin, diffuse erythema and tenderness of her right leg, and several ecchymotic areas on multiple toes. She was found to have an extensive deep vein thrombosis of the right lower extremity, right femoral pseudoaneurysm, septic emboli, and deep space infection of her right groin. The pseudoaneurysm was removed surgically, an extra-anatomical arterial bypass was placed, an inferior vena caval filter was inserted, anticoagulants were initiated, the groin abscess was debrided and washed out, and the patient was started on antibiotics.
Discussion. Emergency physicians practicing clinically should be aware of the potential adverse outcomes of intravenous drug abuse. This patient encounter details nearly all of the significant adverse outcomes patients could experience: cellulitis, deep space infection/abscess, deep venous thrombosis, arterial pseudoaneurysm, and septic emboli.
Key words: abscess, venous thrombosis, false aneurysm, pseudoaneurysm, methamphetamine, intravenous substance abuse, intravenous drug abuse